Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2004, 7:59 PM EST for Cass County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2004, 7:59 PM EST (00:59 UTC)
- Expired
- Mar 1, 2004, 9:00 PM EST
- In force
- 61 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131
WUUS53 KIWX 020059
SVRIWX
MIC027-020200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
759 PM EST MON MAR 1 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN MICHIGAN
* UNTIL 900 PM EST
* AT 759 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF EDWARDSBURG...MOVING
NORTHEAST AT 45 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
VANDALIA
CASSOPOLIS
NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4207 8593 4207 8578 4189 8578 4175 8617
4182 8623 4193 8623What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 7:15 PM EST, 44 minutes earlier.
Area forecast discussion, Mar 1, 7:15 PM EST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 715 PM EST MON MAR 1 2004 .AVIATION... LINE OF SHOWERS AND STORMS AHEAD OF AND ALONG FRONT EXTEND FROM JUST WEST OF KSBN TO NE IL AND SHOULD WEAKEN NEXT COUPLE OF HOURS. LEFT THUNDER IN VCTS AT KSBN AS BULK OF ACTIVITY WILL HAVE MOVED NORTH OF TAF SITE. REMOVED THUNDER FROM KFWA AS WITH SUNSET AVAILABLE INSTABILITY WILL BE WEAK AND EXPECT ONLY SHOWERS. BEHIND THIS FOR LATER THIS EVENING INTO TUE GENERALLY MVFR TO VFR CIGS WITH STRATOCU. && .PREV DISCUSSION... FORECAST CHALLENGE IS THUNDERSTORM AND SEVERE WEATHER POTENTIAL FOR THIS EVENING. VISIBLE SATELLITE IMAGERY INDICATING CLEARING SLOT FROM NORTHWEST INDIANA TO SOUTHERN ILLINOIS. WITH SURFACE HEATING...INCREASE IN LOW LEVEL MOISTURE WITH DEWPOINTS INTO THE MID 50S...AND COOLING TEMPERATURES ALOFT...AIRMASS HAS DESTABILIZED. PREFRONTAL TROUGH POSITIONED OVER WESTERN ILLINOIS HAS TRIGGERED ONE LINE OF SHOWERS. OTHER SHOWERS WERE DEVELOPING OVER EASTERN ILLINOIS. APPEARS THUNDER WILL BE LIKELY OVER LATE AFTERNOON HOURS WEST OF IWX CWFA...BUT LATE ARRIVAL OF STORMS INTO CWFA...AFT 23Z...MAY LIMIT THUNDERSTORM ACTIVITY AND SEVERE POTENTIAL. WILL GO WITH SHOWERS LIKELY...WITH A CHANCE FOR THUNDERSTORMS WITH SMALL HAIL. AFTER MIDNIGHT...WILL JUST KEEP A LOW CHANCE FOR SHOWERS. ENOUGH MOISTURE PRESENT FOR CU/SC REGENERATION ON TUESDAY...SO MOSTLY CLOUDY SHOULD WORK. GFS...ETA AND NGM MOS NUMBERS IN CLOSE AGREEMENT FOR TONIGHT AND TUESDAY AND LOOK REASONABLE BASED ON TEMPERATURE SCHEMES AND UPSTREAM READINGS. && .LONG TERM... TUESDAY NIGHT AND WEDNESDAY A HIGH PRESSURE RIDGE WILL BE OVER THE AREA. GEM IS STILL KEEPING WEDNESDAY NIGHT DRY BUT GFS FOR A COUPLE OF RUNS NOW HAS PRECIP COMING IN WEDNESDAY NIGHT. ETA DOESNT QUITE MOVE IT IN BUT GETS IT CLOSE TO OUR CWA. WITH MOST SURROUNDING OFFICES GOING WITH RAIN WEDNESDAY NIGHT JUST PUT IN A SMALL CHANCE FOR LATE WEDNESDAY NIGHT. THE LOW OVER TEXAS MOVES CLOSER TO US ON THURSDAY. AN INVERTED TROUGH IS PUSHED AHEAD OF THIS LOW THAT WILL BE OVER US ON THURSDAY. THE GULF IS ALSO OPEN ON THURSDAY. WITH THESE GOOD DYNAMICS AND AVAILABLE MOISTURE...RAIN CHANCES ARE LOOKING VERY GOOD FOR THURSDAY. GOT RID OF THE SNOW ON THURSDAY AS SURFACE TEMPS WILL BE WARM AND SOUNDINGS/THICKNESSES ARE INDICATING ALL RAIN. THERE IS LIKELY POPS IN FOR THURSDAY NIGHT WHICH MAY HAVE TO BE EXPANDED INTO THE DAYTIME THURSDAY. MEX POPS ARE ALSO VERY HIGH...LIKELY OR A HIGHER CATEGORY. BY FRIDAY MORNING GFS HAS THE LOW OVER NORTHERN INDIANA WITH THE GEM AND ECMWF A LITTLE BIT SLOWER PUTTING THE LOW OVER NORTHERN ILLINOIS. SNOW IS STILL QUESTIONABLE ON FRIDAY BUT SINCE THICKNESSES GET CLOSE TO THE FREEZING MARK LATER IN THE DAY LEFT THE SNOW IN WITH THE RAIN. THEN LEFT THE REST OF THE WEEKEND ALONE AS THE MRF HAS REALLY CHANGED FROM THE PAST FEW MODEL RUNS...WHICH IS STILL IN LINE WITH THE GEM. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, Mar 1, 6:28 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 628 AM EST MON MAR 1 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021130- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 628 AM EST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT SWEEPING THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN DIAMETER. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS IS ALONG AND WEST OF A COLDWATER MICHIGAN TO FORT WAYNE TO MARION INDIANA LINE...BETWEEN 3 AND 6 PM EST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Mar 1, 7:11 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 2 S MICHIGAN CITY 41.68N 86.88W
03/01/2004 1.00 INCH LA PORTE IN LAW ENFORCEMENT
&&
WAMSLEYLocal storm report, Mar 1, 7:54 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 PM EST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL NILES 42.03N 87.81W
03/01/2004 0.75 INCH COOK IL LAW ENFORCEMENT
&&
WAMSLEYLocal storm report, Mar 1, 7:58 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 6 E BUCHANAN 41.83N 86.25W
03/01/2004 0.75 INCH BERRIEN MI LAW ENFORCEMENT
&&
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 7:05 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.